Florida, 2017

Flash Flooding in Florida, August 30, 2017

August 30, 2017 · NWS MOB · 2 events in 2 counties and zones

The eastern fringes of Tropical Storm Harvey produced heavy rain over the area, which resulted in flooding in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

The eastern fringes of Tropical Storm Harvey produced heavy rain over the area, which resulted in flooding in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 30, 6:35 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 30, 6:35 AM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
735 AM CDT Wed Aug 30 2017

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Updated the forecast to now include a high surf
advisory along the gulf beaches of Alabama and the western
Florida panhandle. Surf heights have risen to around 5 feet along
the area beaches, and will persist through Thursday afternoon.
The surf is dangerous for all levels of swimmers, minor flooding
of coastal roads is expected, and localized beach erosion will
occur.

Also, a coastal flood advisory for southwest Alabama is in effect
through Thursday afternoon. Tidal gages and public reports are
indicating water levels have risen to between 3 to 4 feet. The
water levels are expected to lower to 2 to 3 feet throughout the
day as the tide levels lower about one foot, but increase back to
between 3 to 4 feet late tonight into thursday morning as the tide
levels increase once again.

&&

.AVIATION...
12Z issuance...Bands of rain on the far eastern periphery of
TS Harvey will continue moving northward into the region through
tonight. Very moist air will lift up and over a frontal boundary
that is just along the coast, resulting in the potential for areas
of heavy rainfall. General MVFR level CIGs/VISBYs expected over
most of the area, but will see drops to IFR and even LIFR levels
in and near areas of heavier rain, showers and isolated
thunderstorms. Surface winds will increase from the south today,
generally between 15 to 20 knots prevailing, but gusting up to 20
to 25 knots at times, especially in rain areas and near the
coast. /22

&&

.PREV DISCUSSION... /issued 458 AM CDT Wed Aug 30 2017/

NEAR TERM /Now Through Wednesday night/...Tropical Storm Harvey
has made landfall along the southwest Louisiana coast, and is
forecast to move north-northeast, reaching northeast Louisiana by
late tonight. The strongest eastern outer rain band of Harvey will
impact the forecast area today and tonight, with periods of heavy
rainfall, a high risk of rip currents, and breezy to windy
conditions. Abundant moisture will continue to advect northward
into the region east of Harvey, with precipitable water values
remaining as high as 2.4 inches.

Ongoing numerous rain showers with embedded scattered
thunderstorms will persist today into tonight as bands of rain,
heavy at times, continue to move northward from the Gulf of Mexico
and over the area. The heaviest rainfall today and tonight is
expected to occur across southwest Alabama, the western Florida
panhandle, and inland southeast Mississippi, where widespread 2 to
5 inches should occur. Locally higher rainfall amounts between 6
to 8 are expected across southwest Alabama and the western Florida
panhandle. The Flash Flood Watch has been expanding inland and is
now in effect through Thursday afternoon.

In addition, some of the stronger rain bands have the potential
to produce brief tornadoes. A wind advisory has been issued for
the coastal areas of southwest Alabama and the western Florida
panhandle west of Navarre Beach. Also, the risk for rip currents
is high. Life threatening rip currents are present in the surf
zone and is dangerous for all levels of swimmers.

Below normal temperatures are in store for today with highs only
ranging from 79 to 84 degrees. Low temperatures tonight will be
in the mid 70s, except for the upper 70s along the beaches. /22

SHORT TERM /Thursday Through Friday night/...The remnants of
Tropical Storm Harvey move quickly to the northeast through the
Lower Mississippi River through the short term. As this occurs, the
low begins to fill and falls into phase with a shortwave wrapping
around a broad eastern CONUS trough, pushing it east through the
Tennessee Valley. With Harvey's remnants finally moving away from
the area, widespread rain chances gradually settle from northwest to
southeast starting Thursday night, with likely PoPs areawide
Thursday becoming slight chance to chance (from northwest to
southeast, respectively) on Friday and Friday night. The heavy rain
and flash flooding threat will linger into Thursday, with a Flash
Flood Watch in effect for much of the area through Thursday
afternoon, before activity begins to taper off Thursday night. The
high risk of rip currents will continue through at least Thursday
given the moderate onshore flow in place due to Harvey. This onshore
flow will also maintain gusty winds along the coast through Thursday
afternoon, with a Wind Advisory in effect through that time for
coastal counties.

Temperatures run below seasonal given the rain and cloud cover, with
highs reaching the low to mid 80's each afternoon. Lows remain in
the low to mid 70's inland and upper 70's along the immediate coast
each night. /49

LONG TERM /Saturday Through Tuesday/...Expecting to see scattered
shower and thunderstorm activity to continue through the weekend and
into next week as another frontal boundary approaches from the north
and stalls across the local area. Best chances will be across the
southern half of the area, where deep layer moisture is expected to
linger (PWATs of 1.75 to 2.0 inches) and the stalled front serves as
a focus for convective initiation. Inland areas (north of Highway
84) more likely to remain dry Saturday through Monday, where PWATs
stay at sub-1.5 inch levels north of the front. Meanwhile, temps run
around seasonal, with mid to upper 80's areawide each afternoon and
low to mid 70's each night.

Heading into the longer term period, model guidance is in relative
agreement towards the weekend front lifting off to the north Monday,
before another, more substantial front sags into the Mid-South
around midweek. This would result in yet another bump up in activity
across the area Tuesday through midweek. The Euro also continues to
spin up another low in the western Gulf ahead of this front, but at
this time it remains the outlier in doing so. Given the divergence
in model solutions that far out, will require further monitoring for
a more consistent signal before making any serious mention or
reflection in the forecast. /49

MARINE...A moderate to strong southerly wind flow will persist
through Thursday night in response to Tropical Storm Harvey tracking
inland over central Lousiana and northern Mississippi. As a result,
seas will continue to build to 7 to 10 feet through tonight and then
gradually subside through the remainder of the week. Locally higher
winds and seas, and a few waterspouts are possible in and around the
heavier rain bands moving northward over the marine area. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday afternoon for ALZ052-053-055-
     056-059-060-261>266.

     High Rip Current Risk through Thursday afternoon for ALZ265-266.

     High Surf Advisory until 6 PM CDT Thursday for ALZ265-266.

     Wind Advisory until 6 PM CDT Thursday for ALZ263>266.

     Coastal Flood Advisory until 6 PM CDT Thursday for ALZ263>266.

FL...Flash Flood Watch through Thursday afternoon for FLZ201>206.

     High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

     High Surf Advisory until 6 PM CDT Thursday for FLZ202-204-206.

     Wind Advisory until 6 PM CDT Thursday for FLZ202-204.

MS...Flash Flood Watch through Thursday afternoon for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until midnight CDT Thursday night for
     GMZ631-632-650-655-670-675.

     Small Craft Advisory until 9 PM CDT Thursday for GMZ630-633-634.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 30, 5:07 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
607 AM CDT Wed Aug 30 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-311115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
607 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Locally heavy rainfall possible through tonight across southeast
Mississippi, southwest Alabama and the western Florida panhandle.
Some of the rains have the potential of producing localized flash
flooding.

As rain bands spread northward off the Gulf, a few tornadoes are
possible, generally west of the Alabama River and along the
coastal counties.

Rip current risk will remain high for coastal Alabama and
northwest Florida beaches through tonight.

Breezy to windy conditions are expected across the coastal areas
of Alabama and the western Florida panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy rainfall possible Thursday across southeast
Mississippi, southwest Alabama and the western Florida panhandle.
Some of the rains have the potential of producing localized flash
flooding.

As rain bands spread northward off the Gulf, a few tornadoes are
possible across much of the area.

Rip current risk will remain high for coastal Alabama and
northwest Florida beaches on Thursday.

Breezy to windy conditions are expected across the coastal areas
of Alabama and the western Florida panhandle on Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>635-650-655-670-675-311115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
607 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A moderate to strong onshore flow and building seas will create
hazardous conditions for small craft through tonight as Tropical
Storm Harvey lifts north-northeast over Louisiana. Waterspouts are
likley in the heavier rain bands.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate to strong onshore flow and high seas will persist
through Thursday evening, creating hazardous conditions for small
craft as Tropical Storm Harvey continues to move north-northeast
across northeast Louisiana and northern Mississippi. A few
waterspouts are possible in the heavier rain bands.

In the hours before

Special weather statement, Aug 30, 3:07 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 AM CDT WED AUG 30 2017

ALZ263-264-266-300945-
Baldwin Coastal AL-Baldwin Central AL-Mobile Central AL-
407 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND SOUTHWESTERN BALDWIN COUNTIES UNTIL 445 AM CDT...

At 406 AM CDT, the strong thunderstorm was located near Point Clear,
moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Downtown Mobile, Prichard, Daphne, Fairhope, Chickasaw, Spanish Fort,
Point Clear, Loxley, Stapleton, Silverhill and I65 And I165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 8812 3079 8802 3080 8801 3079 8801
      3079 8799 3080 8799 3079 8798 3080 8798
      3079 8797 3080 8796 3079 8796 3080 8793
      3079 8792 3080 8792 3079 8771 3042 8776
      3041 8799
TIME...MOT...LOC 0906Z 175DEG 27KT 3047 8787
Special weather statement, Aug 30, 3:14 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
414 AM CDT WED AUG 30 2017

ALZ262-264-FLZ201-301000-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
414 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 500 AM
CDT...

At 414 AM CDT, the strong thunderstorm was located near Robertsdale,
moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Robertsdale, Loxley, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 8776 3082 8776 3080 8744 3053 8750
      3053 8751 3049 8751 3044 8752
TIME...MOT...LOC 0914Z 177DEG 16KT 3059 8762
Special weather statement, Aug 30, 4:49 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
549 AM CDT WED AUG 30 2017

FLZ202>204-301130-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
549 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES UNTIL 630 AM
CDT...

At 548 AM CDT, the strong thunderstorm was located over Oriole Beach,
or near Gulf Breeze, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Warrington, Pace, Gulf
Breeze, Goulding, Bagdad, Oriole Beach, Pensacola Beach, Pea Ridge
and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3034 8702 3030 8734 3061 8721 3062 8687
TIME...MOT...LOC 1048Z 196DEG 24KT 3035 8709
Special weather statement, Aug 30, 5:36 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
636 AM CDT WED AUG 30 2017

FLZ202>204-301215-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
636 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 715 AM CDT...

At 636 AM CDT, the strong thunderstorm was located over Pensacola,
moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, Pace, Milton, Goulding, Bagdad, Pea
Ridge, Roeville, Floridatown and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 8724 3074 8724 3067 8692 3039 8712
TIME...MOT...LOC 1136Z 193DEG 15KT 3043 8717
Special weather statement, Aug 30, 5:59 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
659 AM CDT WED AUG 30 2017

ALZ266-FLZ201-202-301245-
Baldwin Coastal AL-Escambia Inland FL-Escambia Coastal FL-
659 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 745 AM CDT...

At 659 AM CDT, the strong thunderstorm was located near Lillian, or 7
miles west of Warrington, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ferry Pass, Brent, West Pensacola, Ensley, Lillian and Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 8748 3061 8740 3052 8717 3028 8736
TIME...MOT...LOC 1159Z 206DEG 23KT 3035 8740
Special weather statement, Aug 30, 6:36 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
736 AM CDT WED AUG 30 2017

FLZ202>204-301315-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
736 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 815 AM CDT...

At 735 AM CDT, the strong thunderstorm was located near Ferry Pass,
moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ferry Pass, Pace, Milton, Bagdad, Pea Ridge, Roeville, Floridatown
and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3041 8713 3051 8727 3086 8697 3072 8679
      3066 8679
TIME...MOT...LOC 1235Z 221DEG 30KT 3051 8714

The radar

The Mobile radar (KMOB), 102 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Escambia

When
August 30, 7:00 AM CST to 9:00 AM CST
Where
Escambia County, Pensacola to 0.88 mi SW of Pensacola
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.420, -87.220

Heavy rains caused flooding in the Pensacola area.

Flash Flood, Santa Rosa

When
August 30, 7:20 AM CST to 10:00 AM CST
Where
Santa Rosa County, Milton to 1.73 mi SSW of Milton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.630, -87.030

Heavy rains caused several roads to be closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719459, 719460.